Colorado, 2001

Hail and Damaging Wind in Colorado, June 13, 2001

June 13, 2001 · NWS GLD · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 1:24 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 13, 1:24 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT WED JUN 13 2001

FORECAST CHALLENGES ARE AREAS OF SVR TONIGHT AND CHANCES OF POPS
TOMORROW.

MODELS AREA ALL HAVING DIFFERING PROBLEM AREAS IN INITIALIZATION AND
TRACKING OF FEATURES OUT TO 18Z. THE AVN IS DOING A SLIGHTLY BETTER
JOB TRACKING VORT FEATURES IN THE WEST...WHILE THE ETA IS HANDLING
BL MOISTURE MUCH BETTER WITH THE NGM A CLOSE SECOND. THE ETA IS
CLOSE WITH POSITION OF SFC LOW IN SE CO...BUT IS TOO DEEP. WITH
MOISTURE BEING THE MORE IMPORTANT FACTOR IN THIS SCENARIO...WILL GO
MORE HEAVILY TOWARDS THE ETA FOR THIS PACKAGE.

TONIGHT CONVECTION FIRES UP ALONG STALLED COLD FRONT DRAPED ALONG
EASTERN EDGE OF CWA. BEST CAPE LIES ALONG AND EAST OF THIS
BOUNDARY...WITH GOOD 0-6KM SHEAR OF GREATER THAN 80KTS. INSTABILITY
DROPS OFF SHARPLY BEHIND...SO WILL KEEP MENTION OF POSSIBLE SVR
CONFINED TO THIS AREA. VERY GOOD DYNAMICS EXIST BEHIND FRONT WITH
UPGLIDE AND H7 OMEGA VALUES IN EXCESS OF 20. HOWEVER...BIGGEST
CONCERN WILL BE CONVECTIVE INTERCEPTION...SO WILL NOT GO ABOVE
GUIDANCE ON POPS. STRONG BL WINDS OF 30 KTS ENTER BEHIND SW PASSAGE.
WITH NIGHT TIMING OF WINDS...WILL NOT GO WITH A WIND ADVISORY. AREA
IS GRAZED BY LEFT FRONT OF 100KT JET TOMORROW MORNING...SO EVEN
WITH MOSTLY DOWNSLOPE WINDS WILL KEEP SLIGHT TO CHANCE POPS.

WEAK RIDGE BUILD INTO AREA BY FRIDAY....AND WITH SW WINDS WILL GO
SLIGHTLY ABOVE ETA AND AVN H7 SUPPORTED TEMPS...WHICH ARE A LITTLE
BELOW FWC TEMPS.

IN THE EXTENDED... MODELS IN ROUGH AGREEMENT WITH MAJOR
FEATURES...WITH SOME MINOR DIFFERENCES. THE ECMWF IS MORE AMPLIFIED
WITH RIDGE OVER ROCKIES AND LOW IN THE ATLANTIC THAN THE MRF. THE
ECMWF IS MUCH TOO COOL UNDER THIS MORE AMPLIFIED RIDGE POSITION THAN
WOULD BE INDICATED. WILL TREND TOWARDS THE MRF FOR THIS REASON. AS
THERE IS LOW CONFIDENCE IN SW TIMING IN THIS NEARLY ZONAL FLOW WILL
KEEP A CHANCE OF THUNDERSTORMS FOR LATTER HALF OF THE EXTENDED.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, Jun 13, 4:42 PM MST, 38 minutes before
COZ091-092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT WED JUN 13 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT
(MIDNIGHT CDT) FOR PORTIONS OF EAST CENTRAL COLORADO...NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA...

A STRONG COLD FRONT MOVING INTO NORTHEAST COLORADO WILL CLASH WITH
MOIST UNSTABLE AIR TONIGHT. AS THIS COLD FRONT COLLIDES WITH THIS
UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP. SOME OF THESE
THUNDERSTORMS WILL BECOME SEVERE. THE GREATEST THREAT FROM THESE
STORMS WILL BE HAIL UP TO 2 INCHES IN DIAMETER AND WINDS IN EXCESS
OF 75 MPH. SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

SVEN

The radar

The Pueblo radar (KPUX), 111 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
June 13, 5:20 PM MST
Where
Cheyenne County, 11 mi NNW of Wild Horse
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.967, -103.083

Thunderstorm Wind, Kit Carson

When
June 13, 5:20 PM MST
Where
Kit Carson County, 16 mi SSW of Flagler
Measured
54 kt (62 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.083, -103.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253324, 5253325.